TL;DR
Get health and wellness essentials delivered free with Prime
- Fast, free delivery on millions of items
- Prime Video, Amazon Music and more included
- Member-only deals all year
A 50-year-old woman taking lithium developed tremor, slurred speech and blurred vision three weeks after starting tirzepatide, according to a case report. Her lithium level had risen, and symptoms subsided after her lithium dose was reduced. The report adds to a small number of similar cases but cannot establish that tirzepatide caused the increase.
A case report published October 26 describes a 50-year-old woman taking lithium for bipolar disorder who developed tremor, slurred speech and blurred vision after starting tirzepatide, a medicine used for chronic weight management. Her lithium blood level had risen, and her symptoms subsided after her lithium dose was reduced; the authors said the sequence suggests a possible interaction, but a single case cannot prove causation.
The woman had been taking 900 milligrams of lithium nightly after her dose was gradually increased. Before tirzepatide was prescribed, a test showed a lithium level of 0.7 mmol/L, normal kidney function and no electrolyte abnormalities. She began 2.5 milligrams of tirzepatide weekly. Three weeks later, she reported two days of new symptoms and showed a tremor in both hands.
A lithium test the following day measured 1.2 mmol/L. The patient reported no change in her lithium dose or how she took it, and no other newly started drugs. She did report eating smaller meals, feeling full sooner and experiencing some bloating since starting tirzepatide. Her lithium dose was reduced to 450 milligrams nightly, after which the symptoms subsided. A test 17 days later showed a level of 0.4 mmol/L.
The patient had lost five pounds over three weeks on tirzepatide. She and her doctor decided not to restart it because of the apparent interaction risk, and she was gradually returned to 900 milligrams of lithium nightly. The report was written by Jay Davis, MD, of the University of Colorado Anschutz Medical Campus, and colleagues, and published in the Journal of Clinical Psychopharmacology.
Monitoring Lithium When Tirzepatide Starts
The report matters because lithium remains a cornerstone treatment for many people with bipolar disorder, while incretin-based medicines such as tirzepatide may be used to treat obesity and type 2 diabetes. A potential interaction could affect patients prescribed both, making clinicians’ awareness and follow-up relevant even though the evidence remains limited.
Jorge Almeida, MD, PhD, director of the bipolar disorder center at the University of Texas at Austin and not involved in the report, said the case adds to a “small but growing set of cases” suggesting these medicines may raise lithium levels. He said the practical response should be early monitoring rather than routinely avoiding the medicines. Almeida recommended checking lithium levels and kidney function within the first few weeks after starting an incretin medicine and again after dose changes. That is his clinical recommendation, not a conclusion established by this single report.
Almeida also urged patients to learn possible warning signs and contact their prescriber if symptoms arise, rather than stopping either medicine on their own. The case report does not provide evidence that every person taking lithium will have this reaction, or that the medicines cannot be used together.
Products Worth Considering

OMRON Complete 2-in-1 Upper Arm Blood Pressure Monitor with EKG

Levoit Eleva 300X HEPA Air Purifier for Home and Bedroom

LEVOIT Vital 200S-P Smart Air Purifier for Large Rooms
As an affiliate, we earn on qualifying purchases.
How the Possible Interaction Emerged
The case authors said this was the fourth reported case of tirzepatide-associated lithium toxicity. Davis told MedPage Today that the interaction remains poorly understood, despite earlier reports. The number refers to reported cases, not a measured rate of risk among people using the medicines.
One proposed explanation is that reduced food and fluid intake after starting tirzepatide could change how the body handles lithium. Davis described increased fractional reabsorption linked to decreased oral intake as the favored mechanism, but said questions remain about whether and how the medicines can be prescribed safely together. In the reported case, the patient described smaller meals, earlier fullness and bloating, but the report does not establish that these changes caused her lithium level to rise.
The authors noted that the patient had normal kidney function on testing before the episode. They also wrote that lithium remains an important treatment for bipolar disorder, while incretin medicines may offer benefits to people with the condition who also have obesity or type 2 diabetes. Their report calls for caution about possible drug interactions, not a blanket recommendation to avoid treatment.
““The favored mechanism for this medication interaction – increased fractional reabsorption due to decreased oral intake – raises interesting questions about whether and how these medications might be prescribed safely together.””
— Jay Davis, MD, University of Colorado Anschutz Medical Campus
Cause and Risk Remain Uncertain
The report cannot establish that tirzepatide caused the lithium-level increase. It describes one patient, and the proposed role of reduced food intake is a hypothesis rather than a proven mechanism. The case authors reported normal kidney function before the symptoms, but the available account does not establish all factors that could affect lithium levels during treatment.
The report also does not quantify how often the possible interaction occurs, identify which patients may be at higher risk, or establish a standard monitoring schedule. The four reported cases are not a measure of the overall risk. More evidence is needed to clarify whether the medicines can be used together safely and what monitoring is appropriate.
Further Cases and Monitoring Guidance
The case authors called for greater awareness and further study of possible interactions between incretin medicines and lithium. No new clinical guideline or scheduled research milestone is specified in the report. Clinicians and patients will need further evidence to clarify the likelihood, mechanism and best response to a lithium-level rise after tirzepatide is started.
For people taking lithium who are considering tirzepatide, Almeida’s advice in the report is to discuss the decision and monitoring with the prescribing clinician. He recommended checking lithium levels and kidney function within the first few weeks and after dose changes, and contacting the prescriber if possible toxicity symptoms appear. Patients should not change or stop either medication without medical guidance.
Key Questions
What happened in the case report?
A 50-year-old woman taking lithium developed tremor, slurred speech and blurred vision three weeks after starting tirzepatide. Her lithium level was higher than in an earlier test, and her symptoms subsided after her lithium dose was reduced.
Does this prove tirzepatide caused lithium toxicity?
No. The report describes one case and cannot prove cause and effect. The timing and improvement after reducing lithium led the authors to suggest a probable interaction, but its mechanism and frequency remain unclear.
Should people taking lithium avoid tirzepatide?
The report does not recommend routine avoidance. Almeida said the practical message is early monitoring, not avoidance, with decisions made alongside the prescribing clinician.
What monitoring did the outside expert suggest?
Almeida recommended checking lithium levels and kidney function within the first few weeks after an incretin medicine is started, and again after dose changes. This is his recommendation cited in the report, not a monitoring schedule established by the case itself.
What symptoms did the patient experience?
She developed tremor in both hands, slurred speech and blurred vision. The report describes these symptoms in this patient; anyone concerned about symptoms while taking prescribed medicines should contact their healthcare provider rather than changing treatment independently.
Source: rss
